Extent of Weight Gain in Patients with First-Episode Psychotic Disorders after One Year of Antipsychotic Treatment in Hong Kong

Article excerpt

Abstract

Objectives: This study aimed to examine the extent of weight gain in a group of patients with first-episode psychotic disorders after receiving antipsychotic treatment for 1 year, and to examine any relationship with the type of antipsychotics prescribed.

Participants and Methods: A total of 160 consecutive participants with 1-year history of first-episode psychotic disorders were recruited, and their body mass index values before and 1 year after antipsychotic treatment were calculated.

Results: About half of the participants gained more than 7% of their baseline body weight. In general, the participants gained a median weight of 4.8 kg (interquartile range, 0.7-9.0 kg) after 1 year of treatment. Forty percent of the female and 47% of the male participants were overweight after treatment. Patients taking second-generation antipsychotics had more severe weight gain than those taking first-generation agents. Olanzapine treatment was associated with the greatest weight gain.

Conclusions: Weight gain is a significant problem even in the early stages of psychotic disorders. Health care professionals need to be aware of this issue and address it early in the course of management, so as to prevent harmful consequences of weight gain in the future.

Key words: Antipsychotic agents; Overweight; Psychotic disorders; Weight gain

...

(ProQuest: ... denotes non-US-ASCII text omitted.)

Introduction

Obesity has a high prevalence in patients with schizophrenia, regardless of age. Most studies on this topic involved patients with chronic schizophrenia and only a few deal with first-episode psychotic disorders. One study found that more young individuals with psychotic disorders were obese compared with those in the general population (56% vs. 33%).1 Lifestyle and illness-related factors, such as lack of motivation and poverty, may contribute to the problem as well as unhealthy eating habits common to those with psychotic disorders.2 However, an important factor is the use of antipsychotics.3 Both first- and second-generation agents are associated with weight gain. The secondgeneration agents possess broad pharmacological profiles with activity at a number of receptor sites at therapeutic doses. As they are implicated in the regulation of food intake and energy homeostasis, they are likely to play a role in the weight gain associated with antipsychotic use.4 Clinically significant weight gain induced by antipsychotics has been noted in drug-naïve patients with first-episode schizophrenia in a population in India, particularly among those taking olanzapine.5 Weight gain is arguably a greater problem in young individuals experiencing first-episode psychosis. More of these patients, especially those who are younger, are in receipt of newer agents that are more likely to cause weight gain. This group is associated with high sensitivity towards issues of body image6 and teenagers often display lower self-esteem if they are overweight.7 Therefore, they are exposed to health risks associated with obesity, which include premature death2 whilst their adherence to antipsychotics may also be affected as a result of the weight gain.8 In those diagnosed to have first-episode psychotic disorders in the local population, it is therefore worth investigating the extent of weight gain in the initial stage of treatment.

This study aimed to examine the extent of weight gain in a group of patients with first-episode psychotic disorders after receiving antipsychotic treatment for 1 year, and to examine especially any relationship with the type of antipsychotics prescribed.

Methods

Participants

The participants were recruited from the inpatient unit and outpatient clinics of the Castle Peak Hospital, which serves the population of the Hong Kong Hospital Authority's New Territories West Cluster. At the time of the study, this psychiatric centre had a catchment area of approximately 1,000,000 inhabitants. …